Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 121, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Oct 24, 2001, 9:12 PM EDT for Bath County, Fleming County, Kentucky. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 9:12 PM EDT (01:12 UTC)
- Expired
- Oct 24, 2001, 10:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Bath County, KY, Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 9:45 PM EDT | Thunderstorm Wind | Preston, KY | Numerous trees were blown down. |
| Oct 24, 9:58 PM EDT | Thunderstorm Wind | Hillsboro, KY | Numerous trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 7:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
828 WUUS53 KJKL 250112 SVRJKL KYC011-069-250200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 912 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLEMING COUNTY BATH COUNTY * UNTIL 1000 PM EDT * AT 912 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF COWAN...OR ABOUT 8 MILES SOUTHEAST OF CYNTHIANA...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COWAN AROUND 925 PM EDT OWINGSVILLE AROUND 935 PM EDT WALLINGFORD AROUND 940 PM EDT A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR EAST CENTRAL KENTUCKY. STRONG DAMAGING WINDS AND INTENSE RAIN ARE LIKELY WITH THIS STORM. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:40 PM EDT, 6 hours 32 minutes earlier.
Area forecast discussion, Oct 24, 2:40 PM EDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT WED OCT 24 2001 12Z SFC CHART HAD A WELL DEFINED COLD FNT LOCATED FM MSP TO SRN WI TO NE MO TO SE MO. GOOD LLVL MOISTURE WITH 50+ DWPTS EXTENDING AS FAR NORTH AS APN. 60+ DWPTS HAVE PUSHED NORTH THRU ERN MO AND CNTRL KY/FAR SRN IN. ERN KY HAS REMAINED RELATIVELY DRY WITH DWPTS STILL IN THE 50S AT PRESS TIME. UPPER AIR CHARTS ALL INDICATE A VERTICALLY STACKED TROF OVER THE CNTRL US WITH STRONG INFLOW JETS AT ALL LVLS. PROBLEM FOR ERN KY IS THE LACK OF MID LVL MOISTURE. ALL LVLS FROM 85H/70H/50H HAVE DRY AIR ON A 40 TO 60 KT JET WITH THE BEST WINDS AT 70H. HOWEVER THE FETCH IS FROM THE SRN PLAINS AND NOT THE GULF. THIS SOURCE REGION HAS DWPT DEPRESSIONS OF 16 DEG C. THIS LACK OF AVAILABLE MOISTURE IS GOING TO LIMIT THE DURATION OF THE BEST RAINFALL. MODELS ALL LOOK GOOD WITH THE AVN THE MOST CONSISTENT AS STATED BY HPC. WILL FOLLOW AVN FOR THE MAJORITY OF THIS FCST. FNTL PASSAGE THRU ERN KY BETWEEN 02Z TO 05Z. EXPECTING MOST LOCATIONS IN CWFA TO MEASURE BUT DYNAMICS NOT FAVORABLE FOR SVR. HOWEVER...THIS SAID AND THE SPEED OF THE SYSTEM AND THE SPEED OF THE 85H WINDS GIVE US THE POSSIBILITY FOR LLVL DAMAGING WINDS WITH ANY DOWNWARD TRANSPORT. AT THE VERY LEAST WILL ISSUE A HIGH WIND ADVISORY FOR THE RIDGETOPS OF ERN KY FOR THE OVERNIGHT PD AND EXTEND IT INTO THE DAY ON THU. WILL ALLOW LATER SHIFTS DECIDE IF AN EXTENSION WILL BE NECESSARY. COLDEST TEMPS WILL BE SAT MORNING WITH A GOOD CHANCE FOR ACCUMULATING LAKE EFFECT SNOW FOR OUR NRN AND ERN COUNTIES. BY SAT AFTERNOON THE TEMPS WARM SUFFICIENTLY TO STOP THE SNOW AND THE FETCH CHANGES TO CUT US OFF FROM LK MI. WILL HAVE TO CONSIDER ANOTHER ROUND OF COLD TEMPS FOR SUN AM AS THE HIGH MOVES TO WRN KY AND WE SET UP WITH LIGHT WINDS AND CLEAR SKIES. THE VALLEYS WILL TRAP THE COLD AIR AND WHAT HEAT IS LEFT WILL RADIATE AWAY. EXTENDED LOOKS TO BE DRY WITH WARMING TREND THRU WED. NEXT SHOT OF MOISTURE NOT UNTIL FRI WITH THE MRF. .JKL...WIND ADVISORY FOR EASTERN 2/3 CWFA THRU NOON THU. DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 9:17 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 43 min |
| Oct 24, 9:39 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery, Powell | 51 min |
| Oct 24, 9:39 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 51 min |
| Oct 24, 9:54 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 36 min |
| Oct 24, 10:01 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 44 min |
| Oct 24, 10:06 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 39 min |
| Oct 24, 10:18 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 57 min |
| Oct 24, 10:22 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Owsley | 53 min |
| Oct 24, 10:25 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 50 min |
| Oct 24, 10:31 PM EDT | Tornado Warning | JKL | McCreary, Whitley | 44 min |
| Oct 24, 10:40 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 50 min |
| Oct 24, 10:53 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 47 min |
| Oct 24, 11:03 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Leslie, Perry | 57 min |
| Oct 24, 11:06 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 39 min |
| Oct 24, 11:14 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson | 46 min |
| Oct 24, 11:21 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 59 min |
| Oct 24, 11:27 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 48 min |
| Oct 24, 11:34 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 41 min |
| Oct 24, 11:50 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 60 min |
| Oct 24, 11:56 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 49 min |
| Oct 25, 12:08 AM EDT | Severe Thunderstorm Warning | JKL | Letcher | 67 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.